Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2008

Flash Flood Warning 59, NWS JSJ

September 21, 2008

NWS JSJ issued this flash flood warning at Sep 21, 2008, 10:49 PM CDT. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 10:49 PM CDT (03:49 UTC)
Expired
Sep 22, 2008, 12:07 AM CDT
In force
78 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 220349
FFWSJU
VIC010-020-030-220645-
/O.NEW.TJSJ.FF.W.0059.080922T0349Z-080922T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1149 PM AST SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING COUNTIES

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS
     SAINT CROIX

* UNTIL 245 AM AST

* AT 1145 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   THAT MODERATE TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL 
CONTINUE TO AFFECT PARTS OF THE ISLANDS UNDER THIS WARNING FOR THE 
NEXT SEVERAL HOURS. THEREFORE...THE NWS IN SAN JUAN PUERTO RICO HAS 
REISSUED THE FLASH FLOOD WARNING UNTIL 245 AM AST MONDAY. ONE TO TWO 
INCHES OF RAIN COULD FALL ACROSS SECTIONS OF THE ISLANDS THROUGH 
THIS PERIOD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.


LAT...LON 1831 6465 1840 6467 1840 6484 1843 6485
      1842 6511 1830 6506 1826 6473 1783 6470
      1826 6473

$$

OB
1 follow-up statement
000 
WGCA72 TJSJ 220507
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
107 AM AST MON SEP 22 2008

VIC010-020-030-220504-
/O.CAN.TJSJ.FF.W.0059.000000T0000Z-080922T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT JOHN VI-SAINT THOMAS VI-SAINT CROIX VI-
107 AM AST MON SEP 22 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAINT CROIX...SAINT
THOMAS AND SAINT JOHN...
...A FLASH FLOOD WATCH REMAINS IN EFFECT...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED SAINT 
CROIX...SAINT THOMAS...AND SAINT JOHN HAVE MOVED AWAY. LIGHT TO 
MODERATE RAINFALL IS EXPECTED TO CONTINUE ACROSS THESE AREAS THIS 
MORNING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 1831 6465 1840 6467 1840 6484 1843 6485
      1842 6511 1830 6506 1826 6473 1783 6470
      1826 6473

$$

71

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 10:45 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 21, 10:45 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1145 PM AST SUN SEP 21 2008

.UPDATE...NEW TORRENTIAL RAINS HAVE FORMED RECENTLY ACROSS THE
EASTERN SECTION OF PUERTO RICO AS RAIN BANDS AND THUNDERSTORMS
MOVE FROM THE LOCAL CARIBBEAN WATERS INTO THE EASTERN PORTION OF PUERTO
RICO. ACCORDING TO THE LATEST RADAR IMAGES AND SATELLITE PHOTOS...THERE
ARE SEVERAL VORTICES ACROSS THE LOCAL AREA...BUT THE MORE
SIGNIFICANT ONES ARE THE FOLLOWING...ONE JUST TO THE SOUTH OF
VIEQUES...OTHER OVER THE SOUTHWEST PART OF THE ISLAND...ANOTHER
OVER THE LOCAL OFF SHORE WESTERN ATLANTIC WATERS AND ONE LAST ONE
OVER CENTRAL PUERTO RICO. THIS COMPLEX OF VORTICES ARE MAKING AN
INTERESTING SCENARIO OVER THE LOCAL AREA TONIGHT.

WITHIN THE PAST 12 HOURS OR SO...RAINFALL AMOUNTS HAVE RANGED FROM
5 TO 15 INCHES OF RAIN MAINLY OVER THE EASTERN SECTION OF THE
ISLAND AND LOCAL WATERS. UNFORTUNATELY...MORE SHOWERS ARE
OCCURRING OVER THE SAME AREAS WHERE RAINFALL ACCUMULATIONS HAVE
EXCEEDED THE 10 INCHES MARK.

DUE TO THE SITUATION OF THIS ACTIVE WEATHER OVER THE LOCAL
AREA...A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE ISLAND
UNTIL MONDAY EVENING. ALSO...A FLASH FLOOD WARNING IS IN EFFECT
FOR TWO THIRDS OF THE ISLAND WITH THE EXCEPTION OF THE NW PORTION
OF PUERTO RICO UNTIL 130 AM AST MONDAY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV...RADIO OR YOUR CABLE
TELEVISION PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS
ACROSS THE ISLANDS AS SHOWERS AND THUNDERSTORMS ASSOCIATED TO THIS
STRONG TROPICAL WAVE MOVE OVER THE ISLANDS FOR THE NEXT 12 TO 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 655 PM AST SUN SEP 21 2008/

DISCUSSION...A VERY BUSY SHIFT AND RUNNING VERY LATE. ELONGATED
AREA OF LOW PRESSURE EXTENDING FROM THE EAST CENTRAL CARIBBEAN
SOUTH OF THE MONA PASSAGE...NORTHEASTWARD INTO THE VIRGIN ISLANDS
AND ADJACENT ATLANTIC...IS EXPECTED TO DRIFT VERY SLOWLY NORTHWARD
DURING THE NEXT FEW DAYS. ALTHOUGH HURRICANE HUNTER AIRCRAFT COULD
NOT FIND A WELL-DEFINED SURFACE CIRCULATION THIS AFTERNOON...IT
STILL COULD BECOME A TROPICAL DEPRESSION AT ANY TIME DURING THE
NEXT DAY OR TWO.

IRRESPECTIVE OF FURTHER DEVELOPMENT...THIS SLOW MOVING SYSTEM WILL
CONTINUE TO BE A VERY PROLIFIC RAIN PRODUCER...AS DEEP TROPICAL
MOISTURE COMBINES WITH FAVORABLE UPPER LEVEL CONDITIONS AND LOCAL
EFFECTS TO RESULT IN SOME AMAZING RAINFALL AMOUNTS. PER U.S.G.S.
RAIN GAGES...ALREADY 4 TO 12+ OF RAIN HAVE FALLEN OVER PARTS OF
EAST AND SOUTHEAST PUERTO RICO AND IT CONTINUES TO RAIN HEAVILY.
WE EXPECT AT LEAST A GENERAL 5 TO 15 RAINFALL ISLAND-WIDE...
EVEN OVER SECTIONS OF WESTERN PUERTO RICO WHERE IT HAS NOT RAINED
YET. HOWEVER...MAX AMOUNTS WILL LIKELY APPROACH 20+ OVER PARTS OF
EASTERN PUERTO RICO. ALREADY MANY RIVERS FLOODED AND THE
SLOW-MOVING NATURE OF THIS SYSTEM MEANS THE POTENTIAL FOR SOME
EXTREME TO CATASTROPHIC FLOODING IN SOME LOCATIONS.

FLASH FLOOD WARNINGS ARE IN EFFECT FOR MUCH OF EASTERN PUERTO
RICO...CULEBRA AND VIEQUES AND THE U.S. VIRGIN ISLANDS AND A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REMAINDER OF THE FA
WHERE WARNINGS WILL LIKELY NEED TO BE ISSUED LATER TONIGHT OR
MONDAY.

ALL LOCAL PRODUCTS HAVE BEEN UPDATED FOR ONGOING CONDITIONS AND
PLEASE REFER TO THESE FOR LATER UPDATES.

EARLIER COORDINATIONS WITH NHC...SRH...PREMA AND VITEMA. THANK
YOU.

AVIATION...NUMEROUS TO WIDESPREAD MVFR TO IFR CONDITIONS ACROSS
THE LOCAL ISLANDS AND AT ALL LOCAL TAF SITES FOR TONIGHT...WITH
AREAS OF LIFR...GUSTY WINDS...MOUNTAIN OBSCURATIONS AND ICING.

MARINE...HAZARDOUS MARINE CONDITIONS EXPECTED FOR AT LEAST THE
NEXT 24 HOURS...ESPECIALLY ACROSS THE CARIBBEAN AND THE EAST HALF
OF THE ATLANTIC WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
ALL OF THE LOCAL ATLANTIC AND CARIBBEAN WATERS FOR TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  77  88 /  90  90  40  40
STT  78  87  78  87 /  90  90  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     HIGH SURF ADVISORY UNTIL 8 AM AST MONDAY FOR CULEBRA-NORTHEAST-
     SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY UNTIL 8 AM AST MONDAY FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

10/17
Hazardous weather outlook, Sep 21, 5:34 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
634 AM AST SUN SEP 21 2008

AMZ710>750-PRZ001>013-221045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
634 AM AST SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AN ELONGATED AREA OF DISTURBED WEATHER ASSOCIATED WITH A LOW PRESSURE
TROUGH MOVING SLOWLY ACROSS THE LOCAL AREA WILL MAINTAIN MOIST AND
UNSTABLE WEATHER CONDITIONS ACROSS THE REGION TODAY THROUGH THE EVENING
HOURS. THEREFORE...HIGH POTENTIAL FOR FLASH FLOODING DUE TO LOCALLY
HEAVY RAINFALL AND A FLASH FLOOD WATCH IS IN EFFECT UNTIL LATER THIS
EVENING. ADDITIONAL ORGANIZATION OF THIS SYSTEM IS POSSIBLE AS IT
MOVES NORTH NORTHWEST ACROSS THE EASTERN CARIBBEAN. THE COMBINATION
OF THIS FEATURE...AND FAVORABLE UPPER LEVEL CONDITIONS...WILL ENHANCE
SHOWERS AND THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY GUSTY
WINDS ACROSS THE LOCAL ISLANDS THROUGH AT LEAST MONDAY. MUDSLIDES
ARE POSSIBLE IN AREAS OF STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AT LEAST THROUGH TUESDAY...THE PROXIMITY OF THE DEVELOPING LOW PRESSURE
TROUGH AND A RELATIVELY MOIST ATMOSPHERE ACROSS THE REGION WILL COMBINE
WITH DIURNAL AND LOCAL EFFECTS TO PROMOTE THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS PUERTO RICO AND ADJACENT ISLANDS AT LEAST
TUESDAY. THE SHOWER ACTIVITY WILL BE ENHANCED BY AN UPPER LEVEL TROUGH
LIFTING NORTHWARD ACROSS THE REGION. THIS WILL LEAD TO MINOR URBAN
AND SMALL STREAM FLOODING DUE TO LOCALLY HEAVY RAINFALL IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUIRED SUNDAY THROUGH MONDAY

AMZ720-730-VIZ001-002-221045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
634 AM AST SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AN ELONGATED AREA OF DISTURBED WEATHER ASSOCIATED WITH A LOW PRESSURE
TROUGH MOVING SLOWLY ACROSS THE LOCAL AREA WILL MAINTAIN MOIST AND
UNSTABLE WEATHER CONDITIONS ACROSS THE REGION TODAY THROUGH THE EVENING
HOURS. THEREFORE...HIGH POTENTIAL FOR FLASH FLOODING DUE TO LOCALLY
HEAVY RAINFALL...AND A FLASH FLOOD WATCH IS IN EFFECT UNTIL LATER THIS
EVENING. ADDITIONAL ORGANIZATION OF THIS SYSTEM IS POSSIBLE AS IT MOVES
NORTH NORTHWEST ACROSS THE EASTERN CARIBBEAN. THE COMBINATION OF THIS
FEATURE...AND FAVORABLE UPPER LEVEL CONDITIONS... WILL ENHANCE SHOWERS
AND THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY GUSTY WINDS
ACROSS THE LOCAL ISLANDS THROUGH AT LEAST MONDAY. MUDSLIDES ARE POSSIBLE
IN AREAS OF STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AT LEAST THROUGH TUESDAY...THE PROXIMITY OF THE DEVELOPING LOW
PRESSURE TROUGH AND A RELATIVELY MOIST ATMOSPHERE ACROSS THE
REGION WILL COMBINE WITH DIURNAL AND LOCAL EFFECTS TO PROMOTE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS PUERTO RICO AND
ADJACENT ISLANDS AT LEAST TUESDAY. THE SHOWER ACTIVITY WILL BE
ENHANCED BY AN UPPER LEVEL TROUGH LIFTING NORTHWARD ACROSS THE
REGION. THIS WILL LEAD TO MINOR URBAN AND SMALL STREAM FLOODING
DUE TO LOCALLY HEAVY RAINFALL IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUIRED SUNDAY THROUGH MONDAY.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 11:35 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 22, 2:33 PM CDTAreal Flood AdvisoryJSJ7 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.